Hail, Crittenden
- When
- May 31, 10:34 PM CST to 10:39 PM CST
- Where
- Crittenden County, Marion
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.330, -88.080
Isolated severe thunderstorms developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe thunderstorms developed during the evening in association with a 500 mb shortwave trough moving east-southeast across Illinois. At the surface, a weak trough of low pressure extended southwest across the mid Mississippi Valley. Most of the severe weather reports were from a cluster of storms that tracked southeast from Illinois across the Marion and Princeton areas to around Hopkinsville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 1:23 PM CST, 9 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 223 PM CDT SAT MAY 31 2008 .DISCUSSION... LATEST SATELLITE AND RADAR HAVE THUNDERSTORM COMPLEX OVER WEST CENTRAL MISSOURI AND MOVING SOUTHEAST. 850 WIND FORECAST FROM ECMWF ALONG WITH MOISTURE TRANSPORT VECTORS SUGGEST THIS WILL CONTINUE TO BE THE MAIN GENERATION AREA TONIGHT WITH STORMS SLIDING SOUTHEAST ALONG 850-300 MB THICKNESS LINES TOWARD OUR CWA. ALL MODELS SUGGEST THIS AREA OF CONVECTION WILL CONTINUE TO MOVE SOUTHEAST OUT OF OUR AREA BY SUNDAY AFTERNOON. HOWEVER...LINGERING MOISTURE AND MODERATE CAPE VALUES MAY ALLOW SCATTERED AFTERNOON DEVELOPMENT ACROSS MOST OF THE AREA. AN IMPULSE IS FORECAST TO MOVE OVER THE TOP OF THE RIDGE OVER TEXAS BY LATE MONDAY. THIS WILL ASSIST IN THE DEVELOPMENT OF A STRONG SURFACE LOW NEAR THE OKLAHOMA AREA WITH A WARM FRONT DEVELOPING OVER ARKANSAS. AS THE WARM FRONT LIFTS ACROSS THE LOWER OHIO VALLEY A COUPLE OF ROUNDS OF THUNDERSTORMS ARE POSSIBLE OVER THE REGION MONDAY AND INTO TUESDAY...ESPECIALLY OVER THE NORTHERN SECTIONS...CLOSER TO THE FRONT. THESE MAY LINGER OVER THE NORTHERN SECTIONS INTO WEDNESDAY...THEN THERE WILL BE A BREAK AS A MUCH STRONGER IMPULSE MOVES INTO THE PLAINS. THIS IMPULSE SHOULD DEEPEN A TROUGH OVER THE CENTRAL PLAINS AND GRADUALLY MOVE INTO OUR AREA FRIDAY OR SATURDAY BRINGING THE NEXT ROUND OF PRECIPITATION. SEVERE THREAT LOOKS TO BE ISOLATED LATE THIS AFTERNOON AND TONIGHT WITH FAVORABLE 0-8 BULK SHEAR AND HIGH CAPE VALUES. THIS DIMINISHES SOMEWHAT OVERNIGHT. LINGERING MOISTURE AND DECENT AFTERNOON HEATING MAY INITIATE A FEW ISOLATED SEVERE STORMS SUNDAY AFTERNOON. MONDAY AFTERNOON INTO MONDAY NIGHT MAY BE MORE WIDESPREAD WITH HAIL THE MAIN HAZARD AS THE WARM FRONT MOVES THROUGH. THE MODELS WERE IN PRETTY GOOD AGREEMENT FOR THIS TYPE OF PATTERN AND TIME OF YEAR. FOLLOWED THE SREF RELATIVELY CLOSE IN THE SHORT TERM AND HPC FROM THURSDAY INTO THE WEEKEND. COMPROMISED BETWEEN ALL GUIDANCE NUMBERS FOR TEMPERATURES. && .AVIATION... A WEAK FRONTAL BOUNDARY IN THE VICINITY WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TONIGHT AND SUNDAY. THE GREATEST POTENTIAL FOR THUNDERSTORM ACTIVITY APPEARS TO BE TONIGHT AFTER MIDNIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED DURING THE TERMINAL FORECAST PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...RJP LONG TERM....PS AVIATION...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 904 AM CDT SAT MAY 31 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 904 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AS A WEAKENING BOUNDARY SAGS SOUTH THROUGH THE AREA...THERE IS A CHANCE OF MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT AS THE ATMOSPHERE DESTABILIZES ALONG AND SOUTH OF THE FRONT. THE BEST CHANCE OF THUNDERSTORMS WILL EXIST OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND EXTREME SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A PERRYVILLE MISSOURI TO CALHOUN KENTUCKY LINE. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL OVER A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MOST OF THE STORMS ON SUNDAY SHOULD REMAIN SOUTH OF THE REGION ALONG THE STALLED FRONTAL BOUNDARY...HOWEVER THERE IS A SLIGHT RISK OF SEVERE STORMS SOUTH OF A LINE FROM GREENVILLE MISSOURI TO MURRAY KENTUCKY. THE MAIN THREATS WITH THESE STORMS WILL BE VERY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL. AS THE FRONT LIFTS BACK NORTH ON MONDAY INTO TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE QUAD STATE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND VERY HEAVY RAINFALL. A WEAK DISTURBANCE LATE IN THE WEEK MAY BRING ANOTHER SMALL CHANCE FOR THUNDERSTORMS ON FRIDAY. THE CHANCE FOR WIDESPREAD SEVERE WEATHER WITH THIS EVENT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 702 PM CDT SAT MAY 31 2008 ILZ076>078-010100- WABASH IL-EDWARDS IL-WAYNE IL- 702 PM CDT SAT MAY 31 2008 ...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS...AND NORTHERN EDWARDS AND NORTHERN WABASH COUNTIES IN SOUTHEAST ILLINOIS THROUGH 800 PM CDT... AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL...AND VERY STRONG WINDS 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR MOUNT ERIE...MOVING EAST AT 31 MPH. SOME COMMUNITIES THAT MAY BE AFFECTED BY THIS STORM ARE BONE GAP...WEST SALEM AND LANCASTER. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. SMITTY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
946 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM HAIL HERRIN 37.80N 89.03W
05/31/2008 M1.00 INCH WILLIAMSON IL AMATEUR RADIO
NUMEROUS REPORTS OF QUARTER AND DIME SIZE HAIL THROUGHOUT
THE COUNTY.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 5 N MARION 37.81N 88.94W
05/31/2008 M0.75 INCH WILLIAMSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED NORTH OF MARION WITH STRONG WINDS
ASSOCIATED WITH THE STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
953 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM HAIL MARION 37.73N 88.94W
05/31/2008 M0.75 INCH WILLIAMSON IL TRAINED SPOTTER
DIME SIZE HAIL REPORTED DOWNTOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1109 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG BERNIE 36.67N 89.97W
05/31/2008 STODDARD MO EMERGENCY MNGR
TREES DONW NEAR BERNIE WITH MARBLE SIZE HAIL REPORTED
WITH THE STORM.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1116 PM CDT SAT MAY 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG EDDYVILLE 37.50N 88.59W
05/31/2008 POPE IL LAW ENFORCEMENT
DOWNED TREES ALONG HIGHWAYS 34 AND 145.
&&
SMITTYThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
Downed trees and power lines were reported community wide.
A couple miles southeast of Farmersville, a barn was levelled. Nearby barns were damaged, along with roofs of houses. Trees were blown down, mainly across northern parts of the county. Several roads were blocked, including Highways 139 and 70 near Creswell. Power outages occurred.
Several trees were blown down, along with power lines. Two roofs were damaged. A few roadways were partially blocked.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93165, 93167, 93169, 93170, 93213, 93214, 93216.